Kansas, 2005

Hail in Kansas, April 18, 2005

April 18, 2005 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 1:05 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 1:05 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT MON APR 18 2005

.SHORT TERM...TONIGHT THROUGH 12Z THURS.  MAIN CHALLENGES THROUGHOUT
THE PERIOD ARE CONVECTIVE CHANCES EACH AFTN/NIGHT ALONG WITH
TEMPERATURES EACH DAY.  EARLY MORNING ANALYSIS REVEALED RATHER
POTENT UPR LOW CONTINUING TO SPIN OVER THE WESTERN CWA...LIFTING
NORTHEAST THROUGH THE AREA.  AT THE SURFACE...LOW PRESSURE WAS
LOCATED OVER WESTERN KANSAS...NEAR KHLC...WITH SFC WARM FRONT LAID
OUT ACROSS NORTH CENTRAL KANSAS...JUST SOUTH OF THE CWA.  BY EARLY
AFTN...PRONOUNCED DRY SLOT BULGE IN ASSOCIATION WITH THE UPR LOW HAD
WORKED INTO THE EASTERN COUNTIES...SETTING THE STAGE FOR CONVECTION
LATE THIS AFTN.  EXPECT LATE AFTN CONVECTION WILL SPILL OVR INTO THE
FIRST PERIOD TONIGHT AS UPR LOW LIFTS OUT OF THE AREA AND SFC WARM
FRONT MOVES NORTH.  HAVE CARRIED PRECIP CHANCES INTO THE OVERNIGHT
HOURS...MAINLY OVER THE EAST WHERE THE BEST FORCING EXISTS IN
COMBINATION WITH THE LIFTING FRONT...INCREASING LLJ...AND STRONG
MOISTURE ADVECTION.

BY 12Z TOMORROW...UPR LOW WILL HAVE LIFTED OUT OF THE AREA WITH
SUBSIDENCE PREVAILING BY AFTN.  HAVE THEREFORE LOWERED CLOUD COVER A
BIT TOMORROW...ALTHOUGH COULD SEE A LITTLE STRATUS OVER THE EAST
THROUGH THE MORNING WITH MOISTURE BEING TRAPPED UNDER NOCTURNAL
INVERSION.  WARM FRONT WILL BE CLAYED OUT SOMEWHERE ACROSS THE
CWA...WITH LATEST MODEL GUIDANCE SHOWING THE FRONT JUST A BIT
FURTHER SOUTH THAN THE PREVIOUS RUNS.  CONFIDENCE IN FRONTAL
POSITION IS QUITE LOW...HOWEVER BEST GUESS WOULD PUT THE FRONT NORTH
OF I-80.  GIVEN GOOD INSOLATION TOMORROW AFTN COUPLED WITH ABUNDANT
MOISTURE FROM WIDE-OPEN GULF...ATM WILL BECOME INCREASINGLY UNSTABLE
BY LATE IN THE DAY...WITH FCST SBCAPES OF 2500-3500+ J/KG LIKELY.
EXPECT TO SEE STORMS FIRE BY LATE IN THE DAY ALONG BOUNDARY TO THE
NORTH...WITH ANOTHER AREA POSSIBLE ALONG SURGING DRYLINE FROM THE
WEST. DEEP LAYER SHEAR REMAINS QUITE WEAK OWING TO SLACK FLOW
ALOFT...HOWEVER GIVEN HIGH CAPE ENVIRONMENT WITH MARGINAL SHEAR AND
STEEP LOW/MID LEVEL LAPSE RATES...SOME STORMS BECOME SEVERE.  MAIN
THREAT ATTM LOOKS TO BE HAIL AND WIND...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT IN THE VICINITY OF THE BOUNDARY GIVEN POOLED
LOW-LEVEL CAPE AND SUFFICIENT UPDRAFT STRENGTH POTENTIAL WITH GOOD
AFTN HEATING.  THEREAFTER...SETUP APPEARS CONDUCIVE FOR A HEAVY RAIN
THREAT AS SFC BOUNDARY CONTINUES TO BE THE FOCUS FOR CONVECTION
THROUGH THE NIGHT WHILE MOISTURE AVAILABILITY REMAINS VERY HIGH AND
LOW LEVEL CONVERGENCE ALONG THE FRONT INCREASES.  WILL ADD HEAVY
RAIN MENTION INTO THE FCST FOR THIS PERIOD.

TEMPS THROUGH THE PERIOD WILL BE HIGHLY DEPENDENT ON THE EXACT
PLACEMENT OF THE FRONT...HOWEVER HAVE GAMBLED ON THE WARM SIDE OF
THINGS TOMORROW AS MUCH OF THE CWA WILL BE SOUTH OF THE BOUNDARY IN
THE WARM SECTOR.  BY WEDNESDAY...VARIOUS SOLUTIONS SHOW THE FRONT
PUSHING BACK SOUTH AS SFC HI BUILDS INTO THE NORTHERN PLAINS.  WITH
THE SOUTHWARD RETREAT OF THE BOUNDARY AND DIVERGENCE INCREASING
ALOFT WITH THE APPROACH OF WESTERN SYSTEM...HAVE MAINTAINED GOING
POPS FOR WED AFTN/EVENING.  IT APPEARS AT THIS TIME THAT AT LEAST
SOME PORTION OF THE CWA WILL ONCE AGAIN BE IN THE WARM SECTOR...AND
HAVE ATTEMPTED TO SHOW GRADIENT FROM NW/SE OVER THE AREA.
ALSO...THREAT FOR SEVERE STORMS WILL BE INCREASED FOR THOSE AREAS
SOUTH OF THE BOUNDARY BY LATE AFTN AS DEEP LAYER SHEAR INCREASES TO
45-50KTS WITH APPROACHING WESTERN TROF AND CAPE VALUES WILL LIKELY
ONCE AGAIN BE QUITE HIGH WITH GOOD INSOLATION OVER AT LEAST PART OF
THE AREA.

.LONG TERM...THURSDAY THROUGH MONDAY...EARLY IN THIS PERIOD THE
MODELS ARE SIMILAR BRINGING A WEAK SHORT WAVE ACROSS THE FORECAST
AREA WITH A SURFACE LOW PRESSURE SYSTEM JUST TO THE SOUTH. WILL
CONTINUE WITH A CHANCE OF THUNDERSTORMS FOR THURSDAY AND THURSDAY
NIGHT. BUT THIS IS THE END OF FAIR MODEL AGREEMENT.

THE MODELS HAVE FAIRLY SIGNIFICANT DIFFERENCES OVER THE WEEKEND. THE
ECMWF HAS AN UPPER RIDGE AND SURFACE HIGH PRESSURE THAT BUILD ACROSS
THE FORECAST AREA FRIDAY THROUGH SUNDAY...THEN HAS A LARGE UPPER LOW
PRESSURE SYSTEM IN THE GREAT LAKES WITH A SHORT WAVE SWINGING INTO
THE PLAINS FOR MONDAY. ON THE OTHER HAND THE GFSLR HAS THE UPPER
RIDGE MOVING BACK TO THE WEST ALLOWING THE LOW IN THE GREAT LAKES TO
SWING ENERGY INTO THE PLAINS ON SATURDAY. HAVE OPTED TO GO WITH THE
ECMWF SINCE THE RETROGRESSION IN THE GFSLR SEEMS A LITTLE OUT OF
PLACE.

WITH THE UPPER RIDGE BUILDING INTO THE PLAINS ON FRIDAY...EXPECT
THAT THE THUNDERSTORMS WILL COME TO AN END BY MID DAY. WITH THE
RIDGE ACROSS THE AREA SATURDAY AND SUNDAY THERE WILL BE DRY WEATHER
AND MILD TEMPERATURES.

THE NEXT QUESTION THEN IS WHAT TO DO WITH THE SYSTEM THAT TRIES TO
SWING INTO THE PLAINS ON MONDAY. FOR NOW WILL KEEP IT DRY AS THE
RIDGE WILL PROBABLY REMAIN STRONG ENOUGH TO KEEP THE MAIN SYSTEM TO
THE EAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

LAWRENCE/JCB
Hazardous weather outlook, Apr 18, 3:10 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT MON APR 18 2005

CORRECTED DAY LABELS FOR DAYS 2 THROUGH 7

NEZ049-064-077-087-191200-
FILLMORE NE-POLK NE-THAYER NE-YORK NE-
INCLUDING THE CITIES OF...YORK
410 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE AREA
ALONG HIGHWAY 81 FROM OSCEOLA TO HEBRON. THUNDERSTORMS WILL CONTINUE
THIS EVENING AND SOME OF THESE STORMS MAY BECOME SEVERE.  THE MAIN
THREAT WILL BE FROM HAIL TO NEAR GOLF BALL SIZE AND WIND GUSTS TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH
THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY
EVENING.  THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES.  IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE
80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE TONIGHT. EMERGENCY MANAGERS AND SPOTTERS SHOULD
CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE
WEATHER ON TUESDAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KSZ007-018-019-NEZ039>041-046>048-061>063-073>076-084>086-191200-
ADAMS NE-BUFFALO NE-CLAY NE-FRANKLIN NE-GREELEY NE-HALL NE-
HAMILTON NE-HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-
NANCE NE-NUCKOLLS NE-OSBORNE KS-PHELPS NE-SHERMAN NE-VALLEY NE-
WEBSTER NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...
HOLDREGE AND KEARNEY
410 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. MOST STORMS ARE
NOT EXPECTED TO BECOME SEVERE BUT MAY PRODUCE SOME SMALL HAIL AND
GUSTY WINDS TO 40 MPH.  THE THREAT OF THUNDERSTORMS WILL END AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH
THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY
EVENING.  THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES.  IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE
80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING. EMERGENCY MANAGERS AND SPOTTERS
SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE
WEATHER ON TUESDAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KSZ005-006-017-NEZ060-072-082-083-191200-
DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-PHILLIPS KS-ROOKS KS-
SMITH KS-
INCLUDING THE CITIES OF...LEXINGTON AND PHILLIPSBURG
410 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH
THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY
EVENING.  THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES.  IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE
80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT. EMERGENCY MANAGERS AND SPOTTERS
SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE
WEATHER ON TUESDAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KISNER

In the hours before

Local storm report, Apr 18, 7:34 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             BRUNING                 40.34N 97.56W
04/18/2005  1.75 INCH        THAYER             NE   PUBLIC

&&

LAWRENCE
Local storm report, Apr 18, 7:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
841 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             BRUNING                 40.34N 97.56W
04/18/2005  1.75 INCH        THAYER             NE   TRAINED SPOTTER

            STRONG WINDS ARE BRING DOWN SOME TREE LIMBS. GROUND
            COVERED WITH HAIL.

&&

KISNER
Special weather statement, Apr 18, 7:47 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT MON APR 18 2005

KSZ007-019-NEZ077-086-087-190700-
FILLMORE-JEWELL-MITCHELL-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...BELOIT...SUPERIOR
847 PM CDT MON APR 18 2005

...SEVERE THUNDERSTORM WATCH NUMBER 162 IN EFFECT UNTIL 2 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 162...VALID UNTIL 2 AM...FOR THE FOLLOWING COUNTIES...

IN SOUTH-CENTRAL NEBRASKA...
FILLMORE...THAYER...NUCKOLLS

IN NORTH-CENTRAL KANSAS...
JEWELL...MITCHELL

NEZ049-064-190200-
POLK-YORK-
INCLUDING THE CITY OF...YORK
847 PM CDT MON APR 18 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH...NUMBER 161...THAT WAS ISSUED THIS
AFTERNOON...HAS BEEN CANCELLED FOR POLK AND YORK COUNTIES.

KISNER
Local storm report, Apr 18, 7:52 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TORNADO          E BELVIDERE             40.25N 97.56W
04/18/2005                   THAYER             NE   TRAINED SPOTTER

&&

KISNER
Local storm report, Apr 18, 7:59 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
859 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             3 N HARDY               40.06N 97.92W
04/18/2005  1.25 INCH        NUCKOLLS           NE   TRAINED SPOTTER

&&

KISNER
Local storm report, Apr 18, 8:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
920 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             GILEAD                  40.15N 97.42W
04/18/2005  0.75 INCH        THAYER             NE   TRAINED SPOTTER

&&

KISNER

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
April 18, 8:25 PM CST
Where
Jewell County, 2 mi E of Webber
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
39.933, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448232.